Hail, Lincoln
- When
- May 22, 10:35 PM CST
- Where
- Lincoln County, 5 mi E of Lincoln
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.033, -98.050
Occurred along K-18 Highway.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 22, 8:04 PM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 904 PM CDT SAT MAY 22 2004 .DISCUSSION... ...UPDATED... 00Z EVE RAOBS AND MESO DATA SUGGEST CAP SUFFICIENTLY STG TO INHIBIT CVTV DVLPMT ACRS THE CWA THRU MID-EVENING. BEST LO LVL CNVGNC WL RMN JUST N OF THE AREA INTO THE LATE EVENING, AS MESO BNDRY AND SYNOPTIC SFC FNT CONT TO MOV SSEWD ACRS NRN KS. HOWEVER, PTNS OF CNTRL KS WL RMN IN CLOSE ENUF PROXIMITY TO LO LVL FEATURES AS LO LVL JET STRENGTHENS TWD 06Z ACRS THE AREA. THIS IN COMBO WITH FAVORABLE UPR FLO/JET DYNAMICS, SUGGEST AT LEAST SLT OR MODEST CHC POPS RMN WARRANTED FOR PTNS OF CNTRL KS TNGT. AFT COORD WITH THE SPC, HAVE TRIMMED OFF PTN OF WW253, WITH PROTECTIVE CAPPING FURTHER S AND E. COND SVR RISK WL CONT FOR REST OF WW253 TIL EXPIRATION, THOUGH MAY BE HARD PRESSED TO DVLP S TO I-70 BFR END VALID TIME OF WATCH. SLGT TWEAK TO WINDS, SKY, OTHERWISE LTL CHG TO REST OF FCST TNGT. UPDATED GRIDS/ZFP OUT SHORTLY. KED ------------------------------------------------------------- PREVIOUS DISCUSSION... 342 PM CDT SAT MAY 22 2004 MAIN FCST CONCERN IS THE POTENTIAL FOR THUNDERSTORMS THROUGH THE WEEK. TONIGHT: WELL-DEFINED SHORTWAVE TROF OVER THE SOUTHWESTERN U.S. AT THE SURFACE, LOW PRESSURE SYSTEM OVER NORTHWEST KANSAS, NEAR HILL CITY. DRYLINE EXTENDS SOUTH INTO THE TEXAS PANHANDLE. FRONTAL BOUNDARY EXTENDS FROM THE LOW NORTHEASTWARD INTO EASTERN NEBRASKA. JET IS EJECTING OUT FROM THE UPPER LEVEL LOW AND INTO NORTHWEST KANSAS/SOUTHWEST NEBRASKA. AFTERNOON THUNDERSTORM DEVELOPMENT IN THIS AREA AND SOME OF THE STORMS WILL BE SEVERE (SEE SPC WATCHES FOR SPECIFICS). THESE STORMS SHOULD CONTINUE TO DEVELOP TO THE EAST ACROSS SOUTHERN NEBRASKA AND IOWA WHERE SPC HAS THAT AREA IN A MODERATE RISK AREA. AT 700 MB TEMPERATURES IN THE +10-+12 DEGREES WHICH IS A PRETTY GOOD CAP. WITH SURFACE TEMPERATURES IN THE MID 80S TO LOWER 90S AT MID AFTERNOON COULD SEE A FEW MORE DEGREES OF WARNING WHICH WILL BE ENOUGH TO BREAK THE CAP MAINLY IN CENTRAL KANSAS. PER MESO-ETA THINK THIS EVENING WILL BE MUCH LIKE LAST EVENING WITH THUNDERSTORM DEVELOPING ALONG THE DRYLINE TO OUR WEST. WILL THEN HAVE AN AREA OF STORMS MOVING MAINLY THROUGH CENTRAL KANSAS DURING THE 00-06Z TIMEFRAME. THINK SOUTH CENTRAL AND SOUTHEAST KANSAS WILL REMAIN DRY DUE TO THE STRONG CAP. SPC MAINTAINS A SLIGHT RISK IN THE CENTRAL KANSAS AREA. THINK THE AREA WHERE WE COULD SEE ANY SEVERE WEATHER WOULD BE WEST OF A LYONS TO SALINA LINE MAINLY THIS EVENING. SUNDAY: THE SURFACE BOUNDARY SHOULD MOVE THROUGH THE FORECAST AREA LATE TONIGHT WITH HIGH PRESSURE AT THE SURFACE. NICE DAY ON TAP WITH LESS WIND AND TEMPERATURES IN THE 80S. MON-TUES: NEXT SIGNIFICANT SHORTWAVE TROF WILL MOVE EASTWARD ACROSS THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY. AT THE SURFACE NEXT BOUNDARY SHOULD MOVE ACROSS THE AREA MONDAY AFTERNOON AND NIGHT. AM UNCERTAIN ABOUT THE AMOUNT OF LOW LEVEL MOISTURE THAT WILL RETURN INTO THE AREA. DO THINK THE CHANCE IS THERE FOR THUNDERSTORM DEVELOPMENT MAINLY IN SOUTHEAST KANSAS SO HAVE MAINTAINED THE SMALL POPS IN THAT AREA. WED-SAT: GFS IS PAINTING A STORMY FRIDAY INTO SATURDAY. HOWEVER, DO HAVE CONCERNS WITH REGARD TO THE SPEED THAT THE GFS EJECTS THE UPPER LEVEL TROF TAKING IT FROM SOUTHERN CALIFORNIA AT 1200Z THURSDAY TO THE TEXAS PANHANDLE BY 0000Z FRIDAY. AT THIS TIME DID PUT SOME SMALL POPS IN FOR FRIDAY BUT CONFIDENCE IS LOW AT THIS TIME BECAUSE OF THE TROF MOVEMENT. && .POINT TEMPS/POPS... WICHITA 65 86 66 93 / 10 10 10 20 HUTCHINSON 63 86 62 91 / 20 5 10 20 NEWTON 65 86 64 92 / 20 10 10 20 ELDORADO 66 86 66 92 / 10 10 10 20 STROTHER FIELD 67 87 66 93 / 10 10 10 20 RUSSELL 59 85 60 87 / 30 5 10 20 GREAT BEND 60 86 60 88 / 30 5 10 20 SALINA 62 85 62 89 / 20 5 10 20 MCPHERSON 63 85 62 91 / 20 5 10 20 COFFEYVILLE 71 87 66 92 / 10 10 10 20 CHANUTE 70 86 65 91 / 10 10 10 20 IOLA 70 86 65 91 / 20 10 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 20/ELDER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 403 PM CDT SAT MAY 22 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-231200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 403 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. THE STORMS WILL MOST LIKELY INITIATE AROUND RUSSELL AND GREAT BEND BETWEEN 6 AND 8 PM AND PUSH EAST INTO SALINA AND MCPHERSON BY 10 PM. THE ONLY LIMITING FACTOR ON THE TIMING OF THIS INITIATION WILL BE THE CAPPING INVERSION. ONCE THE STORMS DEVELOP, THEY WILL HAVE THE POTENTIAL OF PRODUCING LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WIND GUSTS. THE SEVERE THREAT IS EXPECTED TO DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL COME LATE MONDAY THROUGH WEDNESDAY AS A COLD FRONT MOVES SLOWLY THROUGH THE AREA. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE THUNDERSTORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE BETWEEN 6 PM AND 11 PM. FOR THE AREA NORTH OF A LINE COTTONWOOD FALLS TO HUTCHINSON LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM JMC/COX
KSZ032-033-047>052-230205- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 817 PM CDT SAT MAY 22 2004 ...TORNADO WATCH UPDATE MESSAGE... TORNADO WATCH, NUMBER 253, HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN CENTRAL KANSAS... MARION AND MCPHERSON. TORNADO WATCH, NUMBER 253, REMAINS IN EFFECT UNTIL 11 PM CDT, FOR THE FOLLOWING COUNTIES IN CENTRAL KANSAS... RUSSELL, BARTON, LINCOLN, ELLSWORTH, SALINE AND RICE. KED
The Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 04:35 UTC.
1 hail. Local standard time, as filed.
Occurred along K-18 Highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391731.